Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 127, NWS Lincoln, IL

May 14, 2003Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2003, 7:02 PM CDT for Fulton County, Knox County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 7:02 PM CDT (00:02 UTC)
Expired
May 14, 2003, 8:00 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Fulton County, IL, Knox County, IL

The radar

The Lincoln radar (KILX), 95 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WUUS53 KILX 150002
SVRILX
ILC057-095-150100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
702 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS
  FULTON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF RIO TO 18 MILES
  NORTHWEST OF VERMONT...OR FROM 11 MILES NORTH OF MONMOUTH TO 5
  MILES SOUTHWEST OF MACOMB...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  RIO
  GALESBURG
  AVON
  ABINGDON
  WATAGA
  KNOXVILLE
  VERMONT
  ONEIDA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4114 9043 4107 8999 4058 8999 4039 9004
          4023 9014 4028 9045

$$

KELLY/SMITH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:15 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 14, 2:15 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED MAY 14 2003

CHALLENGES THIS PACKAGE INCLUDE HOW LONG CURRENT SHORT-TERM PRECIP
EVENT WILL LAST AND PRECIP CHANCES FOR THE WEEKEND.

COLD POOL MOVING SOUTHEAST INTO CWA AND INTERACTING WITH A WARM
FRONT OVER NORTHERN ILLINOIS AND A COLD FRONT APPROACHING FROM THE
NORTHWEST MEANS CONVECTION SHOULD CONTINUE TO DEVELOP INTO EVENING.
COLD POOL SHOULD BE CLOSEST TOMORROW...HOWEVER FOCUS SHOULD BE
SOUTHEAST OF AREA AND DEW POINTS SHOULD BE LOWER.  EVEN SO...LAPSE
RATES ARE STEEP AND WILL KEEP LIKELY POPS IN THE SERN HALF OF
THE CWA FOR THURSDAY WITH A CHANCE ELSEWHERE AND THEN A CHANCE
EVERYWHERE FOR THE AFTERNOON.

NEXT PRECIP CHANCE IS INTO THE WEEKEND. 12Z GFS AND 00Z CANADIAN
SUGGEST THAT PRECIP CHANCES SHOULD BE EXPECTED FROM FRIDAY NIGHT
INTO SUNDAY...WHILE THE ECMWF SUGGESTS A SOLUTION THAT WOULD KEEP
PRECIP SOUTH OF THE CWA.  GFS ENSEMBLES SUGGEST THAT OPERATIONAL MRF
MAY BE AN OUTLIER AND THE ENSEMBLE MEAN MAY BE TRENDING TOWARD THE
ECMWF SOLUTION. SINCE THERE REMAINS SUBSTANTIAL UNCERTIANTY WILL
MAKE ONLY MINOR CHANGES TO GOING FORECAST FOR THE WEEKEND. WILL
BRING IN A CHANCE DURING THE NIGHT FRIDAY IN SOUTHWEST...GO WITH
CHANCE POPS IN THE SOUTHERN HALF FOR SAT/SAT NIGHT AND THEN LIMIT
POPS TO THE FAR SOUTHEAST FOR SUNDAY.

TEMPS SHOULD BE CLOSE TO SEASONAL NORMALS.

.ILX...NONE.

BARKER
Hazardous weather outlook, May 14, 11:45 AM CDT, 7 hours 17 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS
BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON
SATURDAY AND SUNDAY MAINLY SOUTH OF A LINE FROM JACKSONVILLE TO
CHAMPAIGN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

SMITH

In the hours before

Local storm report, May 14, 3:12 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
312 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    5 W BRADFORD              IL   .75 INCH HAIL
05/14/03   STARK                          ON THE OSCEOLA SPUR ROAD.
                                          FROM IDOT.

GOETSCH
Local storm report, May 14, 3:53 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
353 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    1 S LACON                 IL   .75 INCH HAIL
05/14/03   MARSHALL                       ON ROUTE 29. FROM SHERIFF.

GOETSCH
Local storm report, May 14, 4:07 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
407 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    3 S LACON                 IL   1.00 INCH HAIL
05/14/03   MARSHALL                       2.5 TO 3 MILES SOUTH OF
                                          LACON. FROM MARSHALL COUNTY
                                          ESDA.

GOETSCH
Local storm report, May 14, 4:12 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
412 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0411 PM    MOSSVILLE                 IL   1.00 INCH HAIL
05/14/03   PEORIA                         FROM PEORIA COUNTY ESDA.

GOETSCH
Local storm report, May 14, 5:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
538 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    1 N ARROWSMITH            IL   TORNADO
05/14/03   MC LEAN                        TORNADO CONFIRMED ON THE
                                          GROUND BY MCLEAN ESDA.

GOETSCH
Local storm report, May 14, 6:25 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
625 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    1 NE RANTOUL              IL   TORNADO
05/14/03   CHAMPAIGN                      TRAINED SPOTTER REPORTED
                                          TORNADO. FROM ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTTornado WarningILXChampaign, Vermilion60 min
May 14, 7:02 PM CDTTornado WarningILXDeWitt, Piatt58 min
May 14, 7:29 PM CDTTornado WarningILXMacon46 min
May 14, 7:51 PM CDTTornado WarningILXDouglas, Edgar54 min
May 14, 7:59 PM CDTTornado WarningILXChampaign, Piatt46 min
May 14, 8:19 PM CDTTornado WarningILXFulton, Mason41 min
May 14, 8:32 PM CDTSevere Thunderstorm WarningILXMorgan, Scott58 min
May 14, 9:38 PM CDTSevere Thunderstorm WarningILXClark, Coles, Edgar37 min
May 14, 10:21 PM CDTSevere Thunderstorm WarningILXClark, Cumberland39 min
May 14, 11:14 PM CDTSevere Thunderstorm WarningILXEffingham46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.